Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Hospitals

Elderly Being Poisoned by Cocktail of Prescription Drugs at Hospitals

Friday, April 10, 2009 by: David Gutierrez, staff writer
Tags: hospitals, health news, Natural News


Most Viewed Articles
https://www.naturalnews.com/026026_drug_patients_drugs.html
Delicious
diaspora
Print
Email
Share

(NaturalNews) An estimated one in seven hospital patients suffer an adverse reaction to a drug they are prescribed there, with many of those reactions caused by drug combination effects, according to a study conducted by researchers from the University of Liverpool, Liverpool John Moores University and the Royal Liverpool and Broadgreen University Hospital Trust, and published in the journal PLoS One.

The researchers observed more than 3,000 patients at 12 hospital wards for a period of six months. They found that taking a larger number of drugs placed patients at a much higher risk of dangerous side effects, and that adverse reactions were most common among the elderly.

"A significant predictor of adverse drug reactions in hospitals is the number of medications a patient is taking; each additional drug treatment increases the risk of experiencing an adverse drug reaction," said researcher Munir Pirmohamed. "This is one of the reasons why elderly people experience a higher incidence of reactions than young people, as they have more health conditions and generally take more medications."

In more than 80 percent of cases, the drug that caused the adverse reaction was first given to the patient inside the hospital. The most common culprits were anticoagulants (blood thinners), analgesics (painkillers) and diuretics.

Patients who had adverse reactions ended up spending an average of six hours longer in the hospital than those who did not. Reactions ranged from the relatively mild, such as constipation, to more severe effects such as confusion, drug-resistant infection, kidney damage or internal bleeding. Over the course of the study, 14 patients died in part due to adverse drug reactions, and one was killed directly by such a reaction.

"There is no easy solution, but we can and have to do better as it is putting a burden on the National Health Service," Pirmohamed said. "Hospitals should look to improve their monitoring of patients and doctors should also consider in what situations patients are given drugs, how long they are put on them and consider if it is always necessary. It is vital that doctors and patients understand the need to regularly review prescriptions and personally tailor treatment to clinical need."

Sources for this story include: www.telegraph.co.uk; news.bbc.co.uk.

Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...

comments powered by Disqus


Support NaturalNews Sponsors:

Support NaturalNews Sponsors:

Get alerted on heavy metals and pesticide test results for foods and supplements

Natural News is about to begin releasing lab test results for off-the-shelf food, supplement and pet food products, covering heavy metals, nutritive minerals, pesticides and herbicides. These details will be released exclusively to Natural News email newsletter subscribers (FREE) and will NOT be publicly posted on the website. To be alerted, join our free email newsletter now, and watch for lab test results in the weeks ahead.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.